Flash Flood, La Plata
- When
- May 15, 10:55 AM MST to 12:30 PM MST
- Where
- La Plata County, 5 mi W of Durango
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.287, -107.843 (the zone’s center; the record gives no point)
Mud, water, and debris over a foot deep flowed across Highway 160 between Durango and Hesperus.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
Mud, water, and debris over a foot deep flowed across Highway 160 between Durango and Hesperus.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 15, 10:38 AM MST, 17 minutes earlier.
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 1138 AM MDT THU MAY 15 2003 UPPER LOW CENTER JUST SOUTH OF THE FOUR CORNERS WITH SHOWERS AND THUNDERSTORMS CONCENTRATED ACROSS SOUTHWEST COLORADO IN AREA OF DIFLUENT FLOW ALOFT. DRY SLOT GRADUALLY WORKING TOWARD EXTREME SOUTHWEST COLORADO BUT EXPECT WRAP AROUND MOISTURE TO CONTINUE THE THREAT OF SHOWERS AND THUNDERSTORMS ACROSS THE FOUR CORNERS AREA THROUGH THE AFTERNOON. PERSISTENT CELLS MOVING ACROSS THE MISSIONARY RIDGE BURNED AREA LIKELY TO CAUSE SOME RUNOFF PROBLEMS. HAVE UPDATED THE FORECAST TO INCREASE POPS THROUGH THE AFTERNOON AND LOWER AFTERNOON HIGH TEMPERATURES. LINDQUIST .GJT...NONE.
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
The Grand Junction radar (KGJX), 200 km away, was scanning. The volume nearest the first event began at 17:53 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5357355.